Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 247, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 15, 2019, 11:41 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 16, 2019, 12:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 19.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:06 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 15, 6:06 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 606 PM CDT Thu Aug 15 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Friday night) Issued at 250 PM CDT Thu Aug 15 2019 Convective trends and intensities are the main challenges. Mesoscale- convective system continues to impact northern portions of the area in seasonally-strong west-northwest flow aloft with continued 850 mb southwest winds around 20 knots keeping some higher theta-e air ingest in place. Outflow boundary from this convection was bisecting the CWA from west to east with well-mixed and moisture-rich boundary layer air pushing north-northwest into it. Latest analysis indicates at least modest ML CIN persists but strong convergence was leading to some 19Z cumulus development in central Kansas with ML CAPE near 3500 J/kg. Short-range guidance continues to struggle with ongoing precipitation most solutions point to some redevelopment in the next several hours. Hard to get too precise with location and timing but expect at least isolated convection to develop by 00Z near the boundary and push east to southeast into the evening. The developing nocturnal low-level jet will increase already strong shear for a environment very supportive of supercells into the evening, with their persistence at least partially moderated by the orientation of the boundary, with continues to alter with time. All modes of severe weather will be possible into at least 03Z with a slowly- destabilizing boundary layer likely leading to decreasing potential overnight. The decreasing trend will also be aided by a shortwave trough pushing east into the upper Mississippi Valley, bringing a reinforcing boundary into northern Kansas. The eventual location of this boundary will be a key player in thunderstorm activity for Friday afternoon and evening. Most guidance brings it through at least I-70 but it may reside over the southern counties in the late afternoon and early evening. There is some potential for an increasing capping inversion to build in over the boundary layer and may keep daytime development in check, and this could be under a deck of lower stratus, further curtailing convection and resulting in lower confidence in high temperatures. The greater threat will likely come as the low-level jet returns in the evening and overnight for elevated WAA-induced development. With potential training of storms over this boundary over precip falling today/tonight, there is some concern for excessive rainfall amounts. .LONG TERM...(Saturday through Thursday) Issued at 250 PM CDT Thu Aug 15 2019 Evolution of the weather on Saturday will depend on linger convection and outflow/front from Friday night, and speed of the shortwave trof progged to move through the state. Generally zonal flow across the state does little to shift warm front north or south, leaving a focus for convection across the northern part of the state. GFS solutions would pose a higher threat for strong storms given available instability as wave moves over eastern Kansas in the afternoon/evening hours, advecting moist unstable air into the warm sector then developing convection. Will keep chance PoPs for lingering morning convection, followed by the uncertainty of the location of redevelopment in the afternoon/evening. Highs rise to the low 90s, possibly a few degrees cooler north of the warm front near the NE border. Broader large scale upper trof moves across southern Canada and the northern plains late Saturday night, giving the upper ridge a chance to nose northward into the Central Plains Sunday into Monday. Highs rise back into the 90s with upper 90s in central parts of the state, and heat indices possibly back into the 100-110 range Sunday through Tuesday afternoons. May start to get some influence from cooler air pushing southward behind the upper low over the Great Lakes for Wednesday, and another chance for rain as it does so, bringing forecast highs back down to the upper 80s to near 90 for mid/late week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Aug 15 2019 Risk for severe TS will persist for the next several hours at the terminals. Tempo IFR conditions are possible if a TS moves across an airfield. Then there is the potential for MVFR stratus to hang in behind the outflow boundary overnight. At this point, most of the guidance keeps the lower CIGS just north of the terminals. Since a mention of it is already in the forecast, will keep a mention of it. Confidence in TS developing is good, but timing the storms at the terminals is less confident. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Wolters
Hazardous weather outlook, Aug 15, 3:11 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 311 PM CDT Thu Aug 15 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-162015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 311 PM CDT Thu Aug 15 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm chances increase across the entire area as the late afternoon and evening progress, but thunderstorm chances gradually end overnight. Some of the storms this afternoon and this evening may be severe with large to very large hail, damaging winds, and a few tornadoes. Locally heavy rainfall is also possible. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of thunderstorms with locally heavy rainfall are possible Friday night through Sunday morning. Severe weather can't be ruled out with these storms with the most likely hazards being large hail, damaging winds, and heavy rainfall that could lead to localized flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the late evening hours. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 15, 10:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HEAVY RAIN RESERVE 39.98N 95.56W
08/15/2019 E3.50 INCH BROWN KS MESONET
24 HOUR TOTAL SO FAR.
&&Local storm report, Aug 15, 11:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 1 WSW OSAGE CITY 38.63N 95.83W
08/15/2019 E1.00 INCH OSAGE KS TRAINED SPOTTER
1034 PM TSTM WND GST 1 WSW OSAGE CITY 38.63N 95.83W
08/15/2019 E60 MPH OSAGE KS PUBLIC
1035 PM TSTM WND GST 4 SE ALTA VISTA 38.82N 96.45W
08/15/2019 E70 MPH MORRIS KS TRAINED SPOTTER
ESTIMATE OF 60 TO 70 MPH.
1036 PM HAIL OSAGE CITY 38.63N 95.83W
08/15/2019 E0.75 INCH OSAGE KS EMERGENCY MNGR
1037 PM HAIL OSAGE CITY 38.63N 95.83W
08/15/2019 E1.25 INCH OSAGE KS EMERGENCY MNGR
1044 PM HAIL ALTA VISTA 38.86N 96.49W
08/15/2019 E1.50 INCH WABAUNSEE KS PUBLIC
&&Local storm report, Aug 15, 11:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 3 N COUNCIL GROVE 38.71N 96.50W
08/15/2019 E70 MPH MORRIS KS TRAINED SPOTTER
LARGE TREE BRANCHES DOWN. ALSO LARGE HAIL OF
HALF DOLLAR SIZE.
&&
BDLocal storm report, Aug 15, 11:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 3 SE SAINT GEORGE 39.16N 96.38W
08/15/2019 WABAUNSEE KS 911 CALL CENTER
WATER FLOWING OVER PORTIONS OF K-18. STATE
DOT RESPONDING TO THE AREA.
&&
BDLocal storm report, Aug 15, 11:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 8 ESE VOLLAND 38.89N 96.28W
08/15/2019 WABAUNSEE KS 911 CALL CENTER
WATER COVERING PORTIONS OF THE ROAD NEAR K-4
AND HWY 99 JUNCTION.
&&
BDLocal storm report, Aug 15, 11:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 3 N WAVERLY 38.43N 95.60W
08/15/2019 E0.88 INCH COFFEY KS EMERGENCY MNGR
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 51 min |
| Aug 15, 7:12 PM CDT | Special Weather Statement | TOP | Brown | 48 min |
| Aug 15, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 52 min |
| Aug 15, 7:37 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| Aug 15, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 60 min |
| Aug 15, 7:53 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 37 min |
| Aug 15, 7:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee | 65 min |
| Aug 15, 8:13 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 15, 8:17 PM CDT | Tornado Warning | TOP | Wabaunsee | 43 min |
| Aug 15, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 41 min |
| Aug 15, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 37 min |
| Aug 15, 8:42 PM CDT | Tornado Warning | TOP | Wabaunsee | 18 min |
| Aug 15, 8:54 PM CDT | Tornado Warning | TOP | Wabaunsee | 36 min |
| Aug 15, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 21 min |
| Aug 15, 9:00 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Aug 15, 9:05 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Aug 15, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 36 min |
| Aug 15, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 46 min |
| Aug 15, 9:23 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 22 min |
| Aug 15, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 48 min |
| Aug 15, 9:33 PM CDT | Tornado Warning | TOP | Lyon, Morris, Wabaunsee | 27 min |
| Aug 15, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 34 min |
| Aug 15, 9:46 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 29 min |
| Aug 15, 9:47 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 4 hr |
| Aug 15, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Aug 15, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 30 min |
| Aug 15, 10:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Lyon, Osage | 40 min |
| Aug 15, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Aug 15, 10:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 46 min |
| Aug 15, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 51 min |
| Aug 15, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Aug 15, 11:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Aug 15, 11:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 51 min |
| Aug 15, 11:32 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 43 min |
| Aug 15, 11:37 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie | 4 hr |
| Aug 15, 11:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| Aug 16, 12:13 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
| Aug 16, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
| Aug 16, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 26 min |
| Aug 16, 12:53 AM CDT | Areal Flood Warning | TOP | Brown | 3 hr |
| Aug 16, 1:08 AM CDT | Special Weather Statement | TOP | Franklin, Osage | 37 min |
| Aug 16, 1:16 AM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 16, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 28 min |
| Aug 16, 1:24 AM CDT | River Flood Warning | TOP | Wabaunsee | 11 hr |
| Aug 16, 1:34 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 4 hr |
| Aug 16, 1:37 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 23 min |
| Aug 16, 1:43 AM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Aug 16, 1:47 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 28 min |
| Aug 16, 1:57 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 33 min |
| Aug 16, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 47 min |
| Aug 16, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 51 min |
| Aug 16, 2:28 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 16, 2:50 AM CDT | Special Weather Statement | TOP | Douglas | 40 min |
| Aug 16, 3:00 AM CDT | Special Weather Statement | TOP | Anderson | 15 min |
| Aug 16, 3:13 AM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| Aug 16, 3:15 AM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 16, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 26 min |
| Aug 16, 3:27 AM CDT | Areal Flood Warning | TOP | Marshall, Nemaha, Pottawatomie | 3 hr |
| Aug 16, 3:28 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 17 min |
| Aug 16, 3:44 AM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Aug 16, 6:14 AM CDT | Areal Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Aug 16, 9:54 AM CDT | River Flood Warning | TOP | Franklin, Osage | 45 hr |
| Aug 16, 1:03 PM CDT | Flash Flood Watch | TOP | Brown, Douglas, Franklin, Jackson, Jefferson, Marshall and 6 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.